Advanced Search
Article Contents
Article Contents

Spectraltheory for nonlocal dispersal operators with time periodic indefinite weight functions and applications

  • Author Bio: E-mail address: wenxish@auburn.edu; E-mail address: xiexia2@isu.edu
  • * Corresponding author: Wenxian Shen

    * Corresponding author: Wenxian Shen 

Dedicate to Professor Stephen Cantrell on the occasion of his 60th birthday

Abstract Full Text(HTML) Related Papers Cited by
  • In this paper, we study the spectral theory for nonlocal dispersal operators with time periodic indefinite weight functions subject to Dirichlet type, Neumann type and spatial periodic type boundary conditions. We first obtain necessary and sufficient conditions for the existence of a unique positive principal spectrum point for such operators. We then investigate upper bounds of principal spectrum points and sufficient conditions for the principal spectrum points to be principal eigenvalues. Finally we discuss the applications to nonlinear mathematical models from biology.

    Mathematics Subject Classification: 45C05, 45M05, 45M20, 47G10, 92D25.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] A. AlvinoG. TrombettiP.-L. Lions and S. Matarasso, Comparison results for solutions of elliptic problems via symmetrization, Ann. Inst. H. Poincaré Anal. Non Linéaire, 16 (1999), 167-188.  doi: 10.1016/S0294-1449(99)80011-0.
    [2] F. Andreu-Vaillo, J. M. Mazón, J. D. Rossi and J. Toledo-Melero, Nonlocal Diffusion Problems, Mathematical Surveys and Monographs, AMS, Providence, Rhode Island, 2010.
    [3] P. Bates and G. Zhao, Existence, uniqueness and stability of the stationary solution to a nonlocal evolution equation arising in population dispersal, J. Math. Anal. Appl., 332 (2007), 428-440.  doi: 10.1016/j.jmaa.2006.09.007.
    [4] A. Beltramo and P. Hess, On the principal eigenvalue of a periodic-parabolic operator, Comm. Partial Differential Equations, 9 (1984), 919-941.  doi: 10.1080/03605308408820351.
    [5] J. Bochenek, On some linear eigenvalue problems with an indefinite weight function, Univ. Iagel. Acta Math., 27 (1988), 315-323. 
    [6] M. Bȏcher, The smallest characteristic numbers in a certain exceptional case, Proc. Amer. Math. Soc., 21 (1914), 6-9.  doi: 10.1090/S0002-9904-1914-02560-1.
    [7] K. J. BrownC. Cosner and J. Fleckinger, Principal eigenvalues for problems with indefinite weight function on $\mathbb{R}^n$, Proc. Amer. Math. Soc., 109 (1990), 147-155.  doi: 10.2307/2048374.
    [8] K. J. Brown and S. S. Lin, On the existence of positive eigenfunctions for an eigenvalue problem with indefinite weight function, J. Math. Anal. Appl., 75 (1980), 112-120.  doi: 10.1016/0022-247X(80)90309-1.
    [9] R. S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: Population models in disrupted environments. Ⅱ, SIAM J. Math. Anal., 22 (1991), 1043-1064.  doi: 10.1137/0522068.
    [10] R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations, John Wiley & Sons, Ltd. , Chichester, 2003.
    [11] R. S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: Population models in disrupted environments, Proc. Roy. Soc. Edinburgh Sect. A, 112 (1989), 293-318.  doi: 10.1017/S030821050001876X.
    [12] A. Chmaj and X. Ren, Homoclinic solutions of an integral equation: Existence and stability, J. Differential Equations, 155 (1999), 17-43.  doi: 10.1006/jdeq.1998.3571.
    [13] C. Cosner, Eigenvalue problems with indefinite weights and reaction-diffusion models in population dynamics, Oxford Sci. Publ. , Oxford Univ. Press, New York, 1990,117–137.
    [14] C. CosnerF. Cuccu and G. Porru, Optimization of the first eigenvalue of equations with indefinite weights, Adv. Nonlinear Stud., 13 (2013), 79-95.  doi: 10.1515/ans-2013-0105.
    [15] J. Coville, On a simple criterion for the existence of a principal eigenfunction of some nonlocal operators, J. Differential Equations, 249 (2010), 2921-2953.  doi: 10.1016/j.jde.2010.07.003.
    [16] J. CovilleJ. Dávila and S. Martínez, Existence and uniqueness of solutions to a nonlocal equation with monostable nonlinearity, SIAM J. Math. Anal., 39 (2008), 1693-1709.  doi: 10.1137/060676854.
    [17] D. Daners, Periodic-parabolic eigenvalue problems with indefinite weight functions, Arch. Math., 68 (1997), 388-397.  doi: 10.1007/s000130050071.
    [18] D. E. Edmunds and  W. D. EvansSpectral Theory and Differential Operators, The Clarendon Press Oxford University Press, New York, 1987. 
    [19] L. Evans, Partial Differential Equations, Graduate Studies in Mathematics, 19, American Mathematical Society, Providence, RI, 1998.
    [20] E. FeireislF. Issard-Roch and H. Petzeltová, A non-smooth version of the Lojasiewicz-Simon theorem with applications to non-local phase-field systems, J. Differential Equations, 199 (2004), 1-21.  doi: 10.1016/j.jde.2003.10.026.
    [21] P. Fife, Some nonclassical trends in parabolic and parabolic-like evolutions, in Trends in nonlinear analysis, Springer, Berlin, (2003), 153–191.
    [22] R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugen., 7 (1937), 335-369.  doi: 10.1111/j.1469-1809.1937.tb02153.x.
    [23] J. García-Melán and J. D. Rossi, On the principal eigenvalue of some nonlocal diffusion problems, J. Differential Equations, 246 (2009), 21-38.  doi: 10.1016/j.jde.2008.04.015.
    [24] J.-P. Gossez and E. Lami Dozo, On the principal eigenvalue of a second order linear elliptic problem, Arch. Rational Mech. Anal., 89 (1985), 169-175.  doi: 10.1007/BF00282330.
    [25] M. GrinfeldG. HinesV. HutsonK. Mischaikow and G. T. Vickers, Non-local dispersal, Differential Integral Equations, 18 (2005), 1299-1320. 
    [26] K. P. Hadeler, Reaction transport systems in biological modelling, mathematics inspired by biology, Lecture Notes in Math. , Springer, Berlin, 1714 (1999), 95-150.
    [27] P. Hess, On the spectrum of elliptic operators with respect to indefinite weights, Proceedings of the symposium on operator theory (Athens, 1985), Linear Algebra Appl., 84 (1986), 99-109.  doi: 10.1016/0024-3795(86)90309-5.
    [28] P. Hess, Periodic-parabolic Boundary Value Problems and Positivity, Pitman Research Notes in Mathematics Series, 247, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc. , New York, 1991.
    [29] P. Hess and T. Kato, On some linear and nonlinear eigenvalue problems with an indefinite weight function, Comm. Partial Differential Equations, 5 (1980), 999-1030.  doi: 10.1080/03605308008820162.
    [30] P. Hess and H. Weinberger, Convergence to spatial-temporal clines in the Fisher equation with time-periodic fitnesses, J. Math. Biol., 28 (1990), 83-98.  doi: 10.1007/BF00171520.
    [31] G. HetzerW. Shen and A. Zhang, Effects of spatial variations and dispersal strategies on principal eigenvalues of dispersal operators and spreading speeds of monostable equations, ocky Mountain Journal of Mathematics, 43 (2013), 489-513.  doi: 10.1216/RMJ-2013-43-2-489.
    [32] M. HintermüllerC.-Y. Kao and A. Laurain, Principal eigenvalue minimization for an elliptic problem with indefinite weight and Robin boundary conditions, Appl. Math. Optim., 65 (2012), 111-146.  doi: 10.1007/s00245-011-9153-x.
    [33] V. Hutson and M. Grinfeld, Non-local dispersal and bistability, European J. Appl. Math., 17 (2006), 221-232.  doi: 10.1017/S0956792506006462.
    [34] V. HutsonS. MartinezK. Mischaikow and G. T. Vickers, The evolution of dispersal, J. Math. Biol., 47 (2003), 483-517.  doi: 10.1007/s00285-003-0210-1.
    [35] V. HutsonW. Shen and G. T. Vickers, Spectraltheory for nonlocal dispersal with periodic or almost-periodic time dependence, Rocky Mountain Journal of Mathematics, 38 (2008), 1147-1175.  doi: 10.1216/RMJ-2008-38-4-1147.
    [36] C.-Y. KaoY. Lou and W. Shen, Random dispersal vs non-Local dispersal, Discrete and Continuous Dynamical Systems, 26 (2010), 551-596.  doi: 10.3934/dcds.2010.26.551.
    [37] C.-Y. KaoY. Lou and E. Yanagida, Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains, Math. Biosci. Eng., 5 (2008), 315-335.  doi: 10.3934/mbe.2008.5.315.
    [38] A. KolmogorovI. Petrowsky and N. Piscunov, A study of the equation of diffusion with increase in the quantity of matter, and its application to a biological problem, Byul. Moskovskogo Gos, Univ. 1, 6 (1937), 1-25. 
    [39] J. López-Gómez, On linear weighted boundary value problems, Partial differential equations, (Han-sur-Lesse, 1993), 82 (1994), 188-203. 
    [40] J. López-Gómez, The maximum principle and the existence of principal eigenvalues for some linear weighted boundary value problems, J. Differential Equations, 127 (1996), 263-294.  doi: 10.1006/jdeq.1996.0070.
    [41] Y. Lou and E. Yanagida, Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics, Japan J. Indust. Appl. Math., 23 (2006), 275-292.  doi: 10.1007/BF03167595.
    [42] A. Manes and A. M. Micheletti, Un'estensione della teoria variazionale classica degli autovalori per operatori ellittici del secondo ordine, Boll. Un. Mat. Ital., 7 (1973), 285-301. 
    [43] G. Nadin, Existence and uniqueness of the solutions of a space-time periodic reaction-diffusion equation, J. Differential Equation, 249 (2010), 1288-1304.  doi: 10.1016/j.jde.2010.05.007.
    [44] G. Nadin, The principal eigenvalue of a space-time periodic parabolic operator, Ann. Mat. Pura Appl., 188 (2009), 269-295.  doi: 10.1007/s10231-008-0075-4.
    [45] H. G. OthmerS. R. Dunbar and W. Alt, Models of dispersal in biological systems, J. Math. Biol., 26 (1988), 263-295.  doi: 10.1007/BF00277392.
    [46] N. Rawal and W. Shen, Criteria for the existence and lower bounds of principal eigenvalues of time periodic nonlocal dispersal operators and applications, J. Dynam. Differential Equations, 24 (2012), 927-954.  doi: 10.1007/s10884-012-9276-z.
    [47] S. Senn and P. Hess, On positive solutions of a linear elliptic eigenvalue problem with Neumann boundary conditions, Math. Ann., 258 (1981), 459-470.  doi: 10.1007/BF01453979.
    [48] W. Shen and X. Xie, On principal spectrum points/principal eigenvalues of nonlocal dispersal operators and applications, Discrete Contin. Dyn. Syst., 35 (2015), 1665-1696.  doi: 10.3934/dcds.2015.35.1665.
    [49] W. Shen and X. Xie, Approximations of random dispersal operators/equations by nonlocal dispersal operators/equations, Journal of Differential Equations, 259 (2015), 7375-7405.  doi: 10.1016/j.jde.2015.08.026.
    [50] W. Shen and A. Zhang, Spreading speeds for monostable equations with nonlocal dispersal in space periodic habitats, Journal of Differential Equations, 249 (2010), 747-795.  doi: 10.1016/j.jde.2010.04.012.
    [51] I. Stoleriu, Integro-differential Equations in Materials Science, Ph. D thesis, University of Strathclyde in Glasgow, 2001.
    [52] X.-Q. Zhao, Global attractivity and stability in some monotone discrete dynamical systems, Bull. Austral. Math. Soc., 53 (1996), 305-324.  doi: 10.1017/S0004972700017032.
  • 加载中

Article Metrics

HTML views(1387) PDF downloads(221) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint